Hail, Kandiyohi
- When
- May 17, 12:35 PM CST
- Where
- Kandiyohi County, 0.69 mi S of Willmar
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.120, -95.050
Several thunderstorms developed Sunday afternoon, May 17th in southern Minnesota, and moved rapidly northward. A few storms produced up to nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several thunderstorms developed Sunday afternoon, May 17th in southern Minnesota, and moved rapidly northward. A few storms produced up to nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 17, 12:25 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 125 PM CDT SUN MAY 17 2015 .UPDATE... SKIES ARE CLEARING OUT ACROSS THE AREA LATE THIS MORNING AS A PRONOUNCED MID-LEVEL DRY SLOT TODAY. BIGGEST CHANGE SEEN WITH THE SEVERE THREAT TODAY IS IT IS NOT LOOKING AS GREAT. THE BIGGEST REASON IS INSTABILITY LOOKS MARGINAL TODAY...WITH MLCAPES LARGELY STAYING UNDER 1000 J/KG. THE BIGGEST ISSUE IS WE HAVE BROAD FORCING WITH THE UPPER WAVE MOVING ACROSS THE REGION WITH AN UNCAPPED ENVIRONMENT. THE LIMITED CAPPING MEANS AS SOON AS A LITTLE BIT OF INSTABILITY IS ACHIEVED...CONVECTION WILL BE INITIATED...WHICH WILL QUICKLY START TO CONSUME ANY CAPE PRESENT. GIVEN THE LOW LEVEL WIND FIELDS...STRONG WINDS WILL LIKELY BE THE MAIN THREAT...WITH THE TORNADO THREAT INCREASING SOME THIS AFTERNOON AS O-1KM INCREASES AHEAD OF THE EWRD ADVANCING COLD FRONT. .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 405 AM CDT SUN MAY 17 2015 AN ACTIVE WEATHER DAY IS AHEAD...AS A NEARLY STACKED LOW PRESSURE SYSTEM PIVOTS ACROSS WESTERN/NORTHERN MINNES0TA. THE COMPLEX OF SHOWERS AND THUNDERSTORMS THAT BLOSSOMED OVER MO/IA WILL LIFT NORTH ACROSS SOUTHERN/CENTRAL MN THIS MORNING. BY 18Z...THE BULK OF THE FORECAST AREA SHOULD BE EXPERIENCING A LULL IN THE ACTIVITY AS SAID CONVECTION LIFTS INTO NORTHERN MN. THE ASSOCIATED CONVECTIVE DEBRIS /CLOUD COVER/ MAY INITIALLY HINDER THUNDERSTORM REDEVELOPMENT...BUT AN IMPRESSIVE PUNCH OF PV ADVECTION WILL LIFT INTO CENTRAL/EASTERN MN BY MID AFTERNOON. MID LEVEL DRYING IS FORECAST TO WORK INTO SOUTHEAST/EAST CENTRAL MN THIS AFTERNOON AS WELL...WHICH SHOULD YIELD ADEQUATE SCATTERING OF THE LOW CLOUDS TO TRIGGER SUFFICIENT ATMOSPHERIC DESTABILIZATION IN THE WARM SECTOR OVER OUR AREA. SUPERCELL THUNDERSTORM MODE LOOKS LIKELY...GIVEN THE EXTENT OF DEEP LAYER SHEAR...AND SFC-3KM PARAMETER VALUES ILLUSTRATE A THREAT FOR TORNADOES...EVEN THOUGH THE WARM FRONT IS NORTH OF THE AREA. THE PRIMARY WINDOW FOR SEVERE STORMS LOOKS TO OCCUR BETWEEN 18Z AND 23Z...WITH THE HIGHEST THREAT AREA BEING LOCATIONS ALONG/EAST OF THE INTERSTATE 35 CORRIDOR. HEAVY RAINFALL WILL BE POSSIBLE AGAIN TODAY IN THE STRONGER STORMS...ALTHOUGH IT WILL OCCUR PRIMARILY EAST OF WHERE THE HIGHER TOTALS OCCURRED ON SATURDAY...SO DO NOT HAVE STRONG FLOODING CONCERNS ABOVE AND BEYOND GENERAL PONDING ISSUES. HIGH TEMPS TODAY WILL LIKELY BE THE HIGHEST WE WILL SEE THROUGH THE NEXT WEEK...WITH HIGHS TOPPING OUT IN THE 70S. LOWS TONIGHT WILL SNEAK INTO THE UPPER 30S ACROSS WEST CENTRAL MN....WITH 40S ELSEWHERE. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 405 AM CDT SUN MAY 17 2015 THE EXTENDED PERIOD CAN BE CHARACTERIZED AS MAINLY DRY AND UNSEASONABLY COOL FOR AT LEAST THE FIRST TWO DAYS /MONDAY AND TUESDAY/...WITH POSSIBLY MORE PRECIPITATION BY NEXT WEEKEND. MONDAY MORNING THE INTENSE SFC LOW WILL BEGIN TO FILL AND MOVE OFF TO THE NORTHEAST ACROSS THE NORTHERN GREAT LAKES. WRAP AROUND MOISTURE WILL BE CONFINED TO CENTRAL/NORTHERN MN WHERE THE HIGHEST POPS WILL BE LOCATED. HOWEVER...SOME SPRINKLES COULD MOVE INTO SOUTHERN MN/WC WI DUE TO COLD AIR ALOFT AND RESIDUAL MOISTURE NEAR THE AREA. STANDARD 85H/92H TEMPERATURE ANOMALIES ARE 2-4 BLW NORMAL BY MONDAY/MONDAY NIGHT WHICH TRANSLATES TO SFC TEMPS NEARLY 20-30 DEGREES BELOW NORMAL. EVEN THE GEFS/NAEFS MEAN 85H TEMPS RETURN INTERVAL BASED ON CLIMATOLOGY /1985 - 2012/ ARE ONCE EVERY 10 YEARS FOR THESE TYPE OF TEMPS FOR MID MAY. EVEN SOME AREAS IN THE NORTHERN PLAINS ARE OUTSIDE CLIMATOLOGY NORMS WHICH MEANS SOME RECORD LOWS ARE POSSIBLE EARLY NEXT WEEK BASED ON THE AMOUNT OF CLOUD COVER AND SFC WINDS. THE MEAN UPPER FLOW WILL BE WEST/NW ACROSS THE UPPER MIDWEST AS AN UPPER RIDGE HOLDS ACROSS WESTERN CANADA...AND AN UPPER LOW BUILDS SOUTHWARD ACROSS HUDSON BAY BY MIDWEEK. THE MEAN UPPER FLOW ACROSS THE WESTERN AND SOUTHERN PART OF THE CONUS WILL BE MORE PROGRESSIVE WITH SEVERAL STORM SYSTEMS AFFECTING THAT REGION. NOT UNTIL LATE IN THE EXTENDED PERIOD...POSSIBLY AS LATE AS SATURDAY/SUNDAY WILL WE GET INTO A MORE PROGRESSIVE FLOW FROM THE SW AS THE UPPER RIDGE BREAKS DOWN IN WESTERN CANADA AND AN UPPER LOW MOVES INLAND INTO THE SW CONUS. TEMPS WILL SLOWLY MODERATE BY THE END OF THE WEEK WITH 60S/70S MOVING BACK INTO THE REGION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 125 PM CDT SUN MAY 17 2015 LIKE THE IDEA OF THE HRRR...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AS THE STACKED LOW MOVES THROUGH MN WITH MARGINAL INSTABILITY BUT VIRTUALLY NO CIN. DECIDED TO CONTINUE TREND OF HANDLING THIS SCENARIO WITH VC GROUPS AND EXTENDED TEMPO GROUPS FOR THUNDER. HAVE HIGH CONFIDENCE IN STORMS OCCURRING...JUST LOW CONFIDENCE ON TIMING/TRACKS OF THE NUMEROUS STORMS THAT ARE EXPECTED. AS WE GET BEHIND THE COLD FRONT...LOW STRATUS BACK OVER THE DAKOTAS WILL SWING THROUGH...WITH TIMING ON ITS ARRIVAL NOT TOO DIFFERENT BETWEEN THE HRRR/SREF/NAM/LAMP...SO MAIN ISSUE WITH THAT IS MORE HOW LOW WILL IT BE AS OPPOSED TO WHEN WILL THOSE CLOUDS GET TO EACH AIRPORT. MAIN CHANGE MADE TO THE PREVIOUS TAF WAS TO GO WITH MORE WINDS GIVEN STRENGTH OF MIXED LAYER WINDS ON NAM SOUNDINGS...WOULD NOT BE SURPRISED TO SEE SOME WIND GUSTS IN WRN MN TONIGHT THROUGH MON MORNING GET INTO THE 40S KTS. KMSP...ALREADY SEEING SHOWERS BUBBLE UP AT 18Z...AND THINKING THIS THEME OF SCT SHOWERS/STORMS WILL BE WITH US THROUGH ABOUT 1Z. TEMPO GROUP FOR THUNDER IS BASED ON WHEN THE HRRR BRINGS THE GREATEST COVERAGE OF STORMS THROUGH. ALSO HAVE HIGH CONFIDENCE IN MVFR CIGS RETURNING TONIGHT. THOUGH HAVE KEPT CIGS ABOVE 017...MAY CIGS GET DOWN BETWEEN 010-015 DURING THE MORNING ON MONDAY. WINDS COULD ALSO BE PROBLEMATIC MONDAY MORNING...WITH STRONG CROSS WINDS EXPECTED IN THE EARLY MORNING BEFORE WINDS CONTINUE TO VEER MORE TOWARD A 300 DIRECTION IN THE AFTERNOON. /OUTLOOK FOR KMSP/ TUE...MVFR CIGS EARLY. WINDS N AT 10 KTS. WED...VFR. WINDS NNE 5 KTS. THU...VFR. WINDS NNW 5 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...LS LONG TERM...JLT AVIATION...MPG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1251 PM CDT SUN MAY 17 2015 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1251 PM CDT SUN MAY 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE WEATHER IS IN EASTERN MINNESOTA AND WESTERN WISCONSIN WHERE HAIL AND DAMAGING WINDS ARE POSSIBLE. IN ADDITION...THERE IS A THREAT FOR TORNADOES TODAY. THE STORMS TODAY WILL BE MOVING FAST...SO THE WEATHER IN YOUR AREA COULD CHANGE QUICKLY. STAY TUNED TO THE FORECAST TODAY AND FOR ANY POTENTIAL WATCHES OR WARNINGS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 755 AM CDT SUN MAY 17 2015 MNZ055>058-065-171330- KANDIYOHI-SWIFT-MEEKER-CHIPPEWA-RENVILLE- 755 AM CDT SUN MAY 17 2015 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MEEKER... SOUTHERN KANDIYOHI...CHIPPEWA...SOUTHEASTERN SWIFT AND NORTHEASTERN RENVILLE COUNTIES... AT 754 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM NEAR WATSON TO NEAR FAIRFAX...AND MOVING NORTH AT 45 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WILLMAR...MONTEVIDEO...OLIVIA...CLARA CITY...RENVILLE...FAIRFAX... HECTOR...BIRD ISLAND...RAYMOND...KERKHOVEN...PRINSBURG AND COSMOS. LAT...LON 4536 9578 4496 9467 4450 9469 4499 9578 TIME...MOT...LOC 1254Z 173DEG 74KT 4502 9574 4456 9474 ADL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
932 AM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG HECTOR 44.74N 94.71W
05/17/2015 RENVILLE MN TRAINED SPOTTER
A TREE WAS REPORTED DOWN ALONG WITH SHINGLES BLOWN OFF OF
A ROOF.
&&
ADLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 AM CDT SUN MAY 17 2015
MNZ041>043-047>049-055-171530-
STEARNS-MORRISON-DOUGLAS-POPE-SWIFT-TODD-STEVENS-
938 AM CDT SUN MAY 17 2015
...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN STEARNS...STEVENS...
POPE...NORTHWESTERN MORRISON...DOUGLAS...TODD AND NORTHERN SWIFT
COUNTIES...
AT 934 AM CDT...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
NEAR BENSON...TO SAUK CENTRE...TO LITTLE FALLS MOVING NORTH AT 45
MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE SHOWERS OR RIGHT
AFTER THE SHOWERS COME TO AN END.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...LITTLE FALLS...MORRIS...SAUK CENTRE...MELROSE...LONG
PRAIRIE...BENSON...STAPLES...GLENWOOD...OSAKIS...STARBUCK AND
BROWERVILLE.
LAT...LON 4636 9467 4631 9455 4633 9443 4623 9440
4616 9438 4615 9420 4555 9489 4527 9558
4526 9612 4541 9612 4542 9625 4573 9626
4576 9625 4576 9576 4611 9577 4611 9515
4637 9515
TIME...MOT...LOC 1434Z 177DEG 49KT 4631 9423 4583 9481 4524 9615
CLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 AM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM NON-TSTM WND DMG AVON 45.61N 94.45W
05/17/2015 STEARNS MN PUBLIC
REPORT OF DAMAGE TO TREES AND POWER LINES FROM WIND GUSTS
BEHIND A LINE OF SHOWERS.
&&
ADLThe national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566454, 566455, 566456.